Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

How should I stop taking antidepressants?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi Doctor, Warm wishes ! I am on antidepressants : Venlift OD 75mg Sizodon ls 2mg Both daily at night time. I am taking these medicines from past 10 years. How should i stop this medicine? I am carrying out my routine well.( Work, Sleep , Family care , Managing finances, Health wise) I am a graduate and employed in company. I am married and have a kid . My health parameters are fine except i am 5kgs overweight. My bp is normal. Sleep is also fine, with good apetite for food. Some side effects i am noticing are: Morning dizziness, minor head ache on few occasions, sweating excessively when temperature is moderately hot. Pls suggest me how to stop these medicines. I would be glad to receive your inputs. Thanks, XXXXX
Posted Thu, 5 Dec 2013 in Depression
Answered by Dr. Preeti Parakh 37 minutes later
Brief Answer: Taper off one at a time. Detailed Answer: Hi XXXXXXX Welcome to Healthcare Magic! I expect you have been well for quite a few years now and therefore, are now thinking of stopping the medicines. Venlift OD is an anti-depressant and Sizodon is an anti-psychotic. Although you have not mentioned for what symptoms these two medicines were started, I guess you had depressive symptoms first and later the anti-psychotic was added, either to augment the action of Venlift or to manage the psychotic symptoms that had appeared secondary to depression. Going by this, in my opinion, Sizodon should be stopped first and later Venlift. None of the two medicines should be stopped abruptly. Rather, both should be tapered off. First start reducing Sizodon by 0.5 mg every week. You will not find it difficult as Sizodon is available in the strengths of 0.5 mg and 1 mg as well. Please go slow and take at least a week before reducing the dose further. If everything goes well, you will be off Sizodon in 4 weeks. Once this is done and you are well, reduce Venlift to 37.5 mg per day. Continue on this dose for at least a month and if everything is fine, then stop Venlift as well after that. You may feel uneasy for a few days after stopping Venlift but please do not worry. Please keep in mind that all mental illnesses have a risk of recurrence. Stress makes you vulnerable to recurrence and therefore, choose such a time to reduce your medicines when life is stable in general and no major stress is expected. At any time if you feel that you are having a recurrence of previous illness, then do not reduce the dose further. Wait and see what happens before reducing the dose any further. Hope this helps you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: How should I stop taking antidepressants? 9 hours later
Hi Dr. XXXXXXX Thanks for your inputs :) . Ok, i shall reduce the sizodon ls by 0.5 mg every week. Hence i would be able to stop sizodon in a month's time. Once the sizodon ls is stopped , later i will take venlift od 37.5mg for a month and see how i progress. The symptoms and root cause why these medicines were pescribed was : 11 yrs back, i had suicidal tendencies and i had done an attempt for that also. :( At that stage , i was about to graduate and didn't have job , neither i was married and didn't have financial assets. Also exposure to modern/corporate world wasn't there. Pressure at home to get a job and other things . Also the incident was very accidental. Later not even once i thought of doing the same act once again. (Not even once) Now that i have all these things - i am quite settled in life ( with respect to : Health, Family , Work, Finance, People network) ,hence i put forward the request to you to taper/stop these medications. I go for Master health checkup every year - All parameters are normal this year, except for i am 94kgs , i should be below or 90kgs for my height ( 6.2"') Family wise - Yes, i am married for past 5 yrs and me and my wife have good understanding and jell together. We have 6 months old son. My wife also works. Job wise -I am engineering graduate, I am working in Software industry frm past 10yrs and doing job well. Financially - we are stable to take care of our expenses and future related expenses also. Network - Yes there are relatives who can mentor and take care of us when there is need. Also i have knowledge about ongoing things in the modern world and how to tackle situations with minimum help from others. So provided all these things , i want to reconfirm - can i proceed with the tapering procedure you provided? Let me know if you need any other information from me ? Thanks, XXXXX
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Yes, you can go ahead with the tapering. Detailed Answer: Hi XXXXXXX Thank you for the details. I had some reservations about your decision to taper off the medicines, but am now relieved after going through your details. I do not expect any major problems on tapering off the medicines. The way you have presented your information tells me that you are both sensible and intelligent. I am sure that you will take good care of your mental health and if required, will not hesitate in seeking help. I have no qualms in saying that you can taper off the medicines. Please go ahead with the tapering as advised earlier. If required, do it even more slowly. You may notice some change in sleep on tapering off Sizodon and some anxiety for a few days after Venlift is tapered off. These things can be expected to improve in a few days. Still, if required, you can contact me directly on this website at this link ( WWW.WWWW.WW . Am sure things will go well. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: How should I stop taking antidepressants? 2 hours later
Hi Dr. XXXXXXX Thanks for your inputs and I appreciate the quick response :) I shall go ahead with the tapering procedure and keep you informed. Best Wishes and Regards, Thanks, XXXXX
Answered by Dr. Preeti Parakh 2 minutes later
Brief Answer: Good luck! Detailed Answer: Hi XXXXXXX Wish you all the best and a happy medication-free life! Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor